Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 65, NWS Flagstaff, AZ

September 23, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 23, 2019, 12:09 PM MST for Yavapai County, Arizona. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2019, 12:09 PM MST (19:09 UTC)
Expired
Sep 23, 2019, 5:00 PM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:20 PM MSTHEAVY RAIN 3.5Black Canyon City, AZIT RAINED 3.50 INCHES BY 120 PM TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS55 KFGZ 231909
FFWFGZ
AZC025-232200-
/O.NEW.KFGZ.FF.W.0065.190923T1909Z-190923T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1209 PM MST Mon Sep 23 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 300 PM MST.

* At 1206 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is expected
  to continue.

* Some locations that will experience flooding include...
  Rock Springs, Castle Hot Springs, Black Canyon City and Lake 
  Pleasant. This also includes Interstate 17 between mile markers 
  242 and 255. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
      3402 11192 3405 11216 3401 11216 3402 11218
      3398 11219 3395 11224 3392 11224 3388 11228

$$

KD
3 follow-up statements
549 
WGUS75 KFGZ 232021
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
121 PM MST Mon Sep 23 2019

AZC025-232200-
/O.CON.KFGZ.FF.W.0065.000000T0000Z-190923T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
121 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR
YAVAPAI COUNTY...

At 119 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms continuing to produce heavy rain over the warned area. 
Two to three inches of rain has already fallen. The river gauge on 
the Agua Fria River at Rock Springs has risen almost 6 feet in the 
past two hours. Flash flooding is occurring.

Some locations that will experience flooding include...
Rock Springs, Castle Hot Springs, Black Canyon City and Lake
Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
      3402 11192 3405 11216 3401 11216 3402 11218
      3398 11219 3395 11224 3392 11224 3388 11228

$$

TPS
125 
WGUS55 KFGZ 232154
FFWFGZ
AZC025-240000-
/O.EXT.KFGZ.FF.W.0065.000000T0000Z-190924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
254 PM MST Mon Sep 23 2019

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 500 PM MST.

* At 251 PM MST, Doppler radar indicates heavy rainfall has ended in 
  the Black Canyon City area. However, water levels remain high 
  across the region and additional rain is possible over the next 
  couple hours. Two to three inches of rain has already fallen. 
  Flash flooding is occurring.

* Some locations that will experience flooding include...
  Rock Springs, Castle Hot Springs, Black Canyon City and Lake
  Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
      3402 11192 3405 11216 3401 11216 3402 11218
      3398 11219 3395 11224 3392 11224 3388 11228

$$

TPS
759 
WGUS75 KFGZ 232352
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
452 PM MST Mon Sep 23 2019

AZC025-240001-
/O.EXP.KFGZ.FF.W.0065.000000T0000Z-190924T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
452 PM MST Mon Sep 23 2019

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 500 PM
MST...

Heavy rain has ended in the Black Canyon City area. Water levels 
remain elevated, but will continue to recede through the evening 
hours. Please continue to heed any remaining road closures.

LAT...LON 3394 11249 3412 11227 3422 11211 3414 11191
      3402 11192 3405 11216 3401 11216 3402 11218
      3398 11219 3395 11224 3392 11224 3388 11228

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 9:30 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 23, 9:30 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Mon Sep 23 2019

.SYNOPSIS...Showers and thunderstorms will continue through the
afternoon. A few stronger thunderstorms will be possible this
afternoon and evening, mainly over Yavapai and Gila counties.
A chance of showers and thunderstorms are forecast Tuesday, and
will continue each day through the end of the week.

&&

.UPDATE...A line of showers with embedded thunderstorms has set up
generally along a line from Scottsdale to Young, northeast into
Heber-Overgaard, Snowflake-Taylor, into Chambers. West of the
line, isolated to scattered thunderstorms have developed.

Most of the hi-res guidance progs this activity to fill in through
the day as the upper low dives south over the Las Vegas area.
MUCAPE values are progged to increase to around 2000 J/kg over
Yavapai and Gila counties this afternoon, coincident with 0-6 km
bulk shear values around 50 knots. This will lead to an
increasing severe weather threat over Yavapai and Gila counties
this afternoon, with large hail and damaging winds being the main
hazards. Furthermore, heavy rainfall will be possible with any of
these storms, producing a flash flood threat as well. Will
continue to monitor and coordinate with SPC to see if a SVR watch
will be needed, coincident with the current flash flood watch.

The forecast has been updated based on current radar obs and expected
forecast trends through the overnight hours based on hi-res
guidance.

&&

.PREV DISCUSSION /429 AM MST/...Showers and thunderstorms have
initiated across southern portions of the CWA early this morning.
A low pressure system continues to dig into the Southwest and is
currently situated in northwestern Nevada. The primary
precipitation band over northern Arizona currently stretches from
south of Payson and northeast towards Show Low, but will continue
to expand in coverage through this morning.

Dewpoint temperatures have gradually increased this morning,
especially along and south of the Mogollon Rim as a much more
moist airmass was drawn northward overnight. Mesoanalysis of the
850 mb pressure level displays this moist air well and will be a
primary ingredient for expanding coverage of thunderstorms
throughout today. CAPE values of around 500 - 1500 Joules per
kilogram are providing sufficient instability for current
thunderstorms and will likely be higher into the afternoon with
some diurnal heating.

The above described moisture and instability, aided by dynamics
associated with the closed low and trough, will create conditions
favorable for a slight chance of severe thunderstorms this
afternoon. The greatest chances within the Flagstaff CWA are for
Yavapai and Gila counties. These thunderstorms will be capable of
producing quarter size hail and wind gusts of around 60 mph,
besides heavy rainfall. The slight chance for severe thunderstorms
was added into the forecast for a portion of these two counties
this afternoon and early evening. Remember to have a way to
receive the latest weather information and warnings today.

Rainfall rates of up to 1 inch per hour are likely from some of
the stronger thunderstorms, while localized storm total rainfall
of around 3 inches is possible. These moist conditions, especially
seen across eastern Yavapai and western Gila counties, have
warranted a Flash Flood Watch to be issued. Never drive across a
flooded roadway or wash.

The center of the closed low will be over southern California by
this evening and continue to bring rainfall into the overnight
hours for many locations in the CWA. PoPs are similar to earlier
forecasts due to the continued likely nature of thunderstorms
within this early overnight period. As the center of the closed
low continues to move south, a more east to northeasterly mid-
level flow will begin to cut off access to the deeper moisture
that will be over the region today. This will create decreased
chances for precipitation beginning early Tuesday morning and
through Wednesday for areas north of the Mogollon Rim. Scattered
thunderstorms and showers are still forecast within this period.

Current guidance is in strong agreement that more southeasterly
mid- level flow will bring another round of deeper moisture late
Wednesday evening. This is the result of a slight northward shift
in the center of the closed low (previously situated over far
southwestern Arizona). As the highest available moisture is
forecast to be southwest of the Four Corners region, chances of
precipitation on Thursday were decreased for that region.

The core of the low pressure system will move out of northern
Arizona by early Friday morning. This will bring a more west to
southwesterly flow for Friday and Saturday out ahead of another
advancing deep trough. Guidance continues to be in strong
agreement on the presence of this deep Pacific Northwest trough.
At least slight chances of precipitation will continue through
Sunday, mainly in western and southern portions of the CWA.

&&

.AVIATION...For the 18Z package...Areas of showers and
thunderstorm will spread from south to north through the morning
with widespread precipitation developing during the afternoon and
evening hours. Pockets of MVFR/IFR with the stronger and more
persistent precipitation areas. Surface winds remaining light
outside of any thunderstorm gusts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms will develop ahead of an
approaching low pressure system today and will continue through
tonight. Some of these storms may be strong and could produce heavy
rainfall. The most likely areas for wetting rains will be along and
south of a line from the Grand Canyon to Show Low. Shower and
thunderstorm chances decrease on Tuesday, with a wind shift to the
northeast.

.Wednesday through Friday...Unsettled weather will continue with
the best chance for additional rainfall from Wednesday night through
Thursday. Look for increasing southwest winds Friday, into next
weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ008-018-037-038.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 23, 8:23 AM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
823 AM MST Mon Sep 23 2019

AZZ037-231545-
Yavapai County Valleys and Basins-
823 AM MST Mon Sep 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 845 AM
MST...

At 821 AM MST, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Congress, or 26 miles east of Alamo Lake, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm as it crosses Route 93.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3413 11319 3432 11324 3450 11297 3420 11281
TIME...MOT...LOC 1521Z 247DEG 24KT 3427 11312

KD
Local storm report, Sep 23, 11:22 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1122 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HEAVY RAIN       5 NW TAYLOR             34.50N 110.17W
09/23/2019  M1.78 INCH       NAVAJO             AZ   COCORAHS

            1.78 INCHES OF RAIN MEASURED IN SNOWFLAKE.
            GROUND IS SATURATED. SOME MINOR FLOODING.

&&

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:19 AM MSTFlash Flood WatchFGZCoconino, Gila, Yavapai24 hr
Sep 23, 8:23 AM MSTSpecial Weather StatementFGZYavapai22 min
Sep 23, 8:45 AM MSTFlash Flood WarningFGZYavapai4 hr
Sep 23, 9:27 AM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Sep 23, 12:15 PM MSTSpecial Weather StatementFGZ15 min
Sep 23, 12:37 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Sep 23, 2:37 PM MSTAreal Flood AdvisoryFGZGila33 min
Sep 23, 3:08 PM MSTFlash Flood WarningFGZGila5 hr
Sep 23, 3:21 PM MSTSpecial Weather StatementFGZGila39 min
Sep 23, 4:31 PM MSTSevere Thunderstorm WarningFGZGila, Navajo29 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.